Tornadoes · United States · Missouri · 2005

F0 tornado, Boonville, Missouri, August 13, 2005

This F0 tornado ran 8.0 miles across Cooper County on August 13, 2005, touching down at 3:53 PM CDT and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 13, 2005
Touchdown
3:53 PM CDT (20:53 UTC)
Path length
8.0 miles (12.9 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Cooper County
Touchdown point
38.870, -92.780
Lift-off point
38.970, -92.730
Record number
356

What the Weather Service recorded

F0 gustnado along the leading edge of a line of thunderstorms produced damage to several homes in southwest Boonville. Also roofs torn off trailers, and numerous trees downed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Aug 13, 10:32 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 13, 10:32 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1032 AM CDT SAT AUG 13 2005

.DISCUSSION...

SHOWERS STILL MOVING ACROSS NORTHERN MISSOURI.  HAVE LOWERED HIGH
TEMPS A FEW DEGREES UP NORTH TO ACCOUNT FOR THIS.  SURFACE ANALYSIS
SHOWS FRONT DRAPED ACROSS NORTHERN THIRD OF AREA.  EXPECT TO SEE
THIS MOVE SLIGHTLY FARTHER SOUTH THIS AFTERNOON AND GENERATE ANOTHER
ROUND OF THUNDERSTORMS. GOING POPS HAS THIS SCENARIO COVERED WELL.
HAVE LOWERED TEMPERATURE SLIGHTLY IN I70 CORRIDOR TO MATCH UP WITH
MORNING TREND.  ZFP ALREADY OUT.

LVK

&&

.PREV DISCUSSION...

415 AM...
MUCH NEEDED RAIN WILL CONTINUE TO BE THE PRIMARY FOCUS FOR THIS
FORECAST PACKAGE. STALLED SURFACE FRONT NOT EASILY FOUND AS NUMEROUS
ROUNDS OF CONVECTION OVER THE PAST 24 HOURS HAS MADE A MISH-MASH OF
SURFACE FEATURES OVER KS/MO. BEST ANALYSIS SHOWS A WEAK SURFACE LOW
OVER CENTRAL KS WITH BOUNDARY EXTENDING EAST THROUGH CENTRAL MO.
850MB BOUNDARY LIES ACROSS NORTHERN KS AND MO. NAM/GFS/RUC/CANADIAN
QPF FOCUS ON 850MB BOUNDARY FOR PRIMARY CONVECTION THIS MORNING.
REGIONAL RADARS SUPPORT THIS BUT SURFACE BASED CONVECTION CONTINUES
TO LIFT NORTHEAST INTO SOUTHERN HALF OF CWA. BEST ISENTROPIC LIFT ON
310K/315K SURFACES IS OVER NORTHERN MO THIS MORNING. THAT COMBINED
WITH FAVORABLE RIGHT REAR QUAD OF BROAD UPPER LEVEL JET STREAK WILL
PROVIDE FAVORABLE SUPPORT FOR NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN CWA THIS MORNING. MODERATELY STRONG SOUTHERLY LOW
LEVEL JET AS NOTED IN PROFILER DATA CONTINUES TO FEED DEEP MOISTURE
INTO THE SURFACE BOUNDARY. LOW LEVEL JET SHOULD WEAKEN SOME BY LATE
MORNING.

DIFFICULT TO DETERMINE HOW FAR NORTH WEAK SURFACE FRONT WILL/CAN
LIFT NORTH. SCATTERED MORNING CONVECTION OVER SOUTHERN HALF OF CWA
WILL REINFORCE PRESENT LOCATION OF FRONT. WILL ALLOW FOR SLIGHT
NORTHWARD DRIFT OF FRONT. WATER VAPOR IMAGERY CONTINUES TO SHOW
LARGE FETCH OF MID/HIGH LEVEL SUBTROPICAL MOISTURE STREAMING
NORTHEAST FROM SOUTHERN ROCKIES THROUGH MID MO RIVER VALLEY. AS
NOTED YESTERDAY THIS WILL SUPPORT DEEP CONVECTION. WITH PRECIPITABLE
WATER VALUES STILL IN EXCESS OF 2 INCHES WILL ONCE AGAIN HAVE TO
DEAL WITH LOCALIZED HEAVY RAINFALL AND NUISANCE FLOODING. FLASH
FLOOD GUIDANCE VALUES HAVE DROPPED TO THE 2 TO 2.5 INCH RANGE FROM
SOUTHWEST CWA NORTHEASTWARD ALONG THE MO RIVER. DOPPLER RADAR STORM
TOTALS SHOW 1 TO 2 INCH RAINS WERE COMMON SOUTH OF A MCI TO MOBERLY
LINE. A BAND OF HEAVY RAINFALL BETWEEN 2 AND 4 INCHES WAS ESTIMATED
TO HAVE FALLEN FROM HIGGINSVILLE TO BETWEEN MOBERLY AND BOONVILLE.
DURING THE AFTERNOON AM EXPECTING TO SEE MORE SURFACE BASED
CONVECTION FORM NEAR THE QUASI-STATIONARY BOUNDARY NEAR THE MO RIVER
AS AIRMASS BECOMES MORE UNSTABLE. WATER VAPOR IMAGERY ALSO HINTS AT
A WEAK VORTICITY LOBE OVER THE WESTERN TX PANHANDLE AND ANOTHER MORE
STRUNG OUT LOBE OVER CENTRAL KS. THIS LATTER FEATURE IS PROGGED TO
AID THE AFTERNOON CONVECTION ALONG THE SURFACE FRONT.

SOUTH OF BOUNDARY COULD SEE SOME BREAKS IN CLOUDINESS SO IT IS
POSSIBLE FOR PARTS OF SOUTHERN CWA TO SEE 90 THIS AFTERNOON.
NORTHERN MO WILL STRUGGLE TO REACH UPPER 70S.

WILL CONTINUE WITH LIKELY POPS FOR TONIGHT OVER ALL BUT FAR NORTHERN
MO AS UPPER LEVEL DIVERGENCE FIELD ASSOCIATED WITH RIGHT REAR QUAD
OF BROAD JET STREAK SHIFTS EASTWARD. SHOULD SEE SEVERAL ROUNDS OF
STORMS TONIGHT. IF WIDESPREAD HEAVY RAINFALL OCCURS TODAY DAYSHIFT
MAY NEED TO CONSIDER FLASH FLOOD WATCH FOR TONIGHT.

FRONTAL BOUNDARY WILL CONTINUE TO BE A PLAYER IN OUR WEATHER THROUGH
MONDAY AS IT REFUSES TO MOVE FAR ENOUGH AWAY. SERIES OF WEAK
IMPULSES ALONG WITH ISENTROPIC LIFT WILL CONTINUE THE THREAT OF POST
FRONTAL ELEVATED CONVECTION OVER SOUTHER HALF OF CWA. HAVE RAISED
POPS ACROSS FAR SOUTHERN COUNTIES SUNDAY NIGHT AND MONDAY. HAVE
LOWERED TEMPERATURES ACROSS SOUTHERN COUNTIES TO ACCOUNT FOR
EXPECTED RAINS.

MJ
&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 13, 12:58 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT SAT AUG 13 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE ENTIRE REGION
THROUGH TONIGHT. A WEAK FRONTAL BOUNDARY EXTENDS FROM CENTRAL KANSAS
EASTWARD THROUGH CENTRAL MISSOURI. THIS BOUNDARY WILL BE THE FOCUS
FOR SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY BECOME STRONG
OVER WEST CENTRAL INTO CENTRAL MISSOURI...WITH GUSTY WINDS TO NEAR 50
MPH AND SMALL HAIL POSSIBLE. HEAVY RAINFALL IS LIKELY WITH ONE TO TWO
MORE INCHES OF RAIN POSSIBLE BY SUNDAY MORNING. THE HEAVY RAIN IS
EXPECTED OVER EAST CENTRAL KANSAS INTO CENTRAL MISSOURI
INITIALLY...WITH ADDITIONAL RAIN SPREADING NORTH THROUGH THE NIGHT.
SINCE HEAVY RAINS HAVE ALREADY FALLEN...THE POTENTIAL EXISTS FOR
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A THREAT
MAINLY ALONG AND SOUTH OF THE MISSOURI RIVER SUNDAY THROUGH MONDAY
...AS THE FRONTAL BOUNDARY REMAINS NEARLY STATIONARY DURING THIS
PERIOD. SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST TO MOVE ACROSS
CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS.

THERE WILL BE ABUNDANT MOISTURE AVAILABLE TO FUEL HEAVY RAIN
PRODUCING STORMS. THERE VERY WELL COULD BE STORMS WHICH MOVE ACROSS
THE SAME AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL. MINOR
FLOODING WILL CONTINUE TO BE A PROBLEM THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NRR

In the hours before

Special weather statement, Aug 13, 1:49 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
149 PM CDT SAT AUG 13 2005

MOZ043-044-053-054-131930-
BATES-CASS-HENRY-JOHNSON-
149 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BATES...NORTHWESTERN
HENRY...SOUTHEASTERN CASS AND SOUTHWESTERN JOHNSON COUNTIES...

AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MERWIN TO 8 MILES
NORTHWEST OF APPLETON CITY...OR ALONG A LINE EXTENDING FROM 15 MILES
NORTHWEST OF BUTLER TO 8 MILES NORTHWEST OF APPLETON CITY...MOVING
EAST AT 40 MPH.

THESE STORMS WILL BE...
  NEAR ADRIAN BY 155 PM CDT.
  NEAR ARCHIE BY 200 PM CDT.
  NEAR BALLARD BY 205 PM CDT.
  NEAR DAYTON BY 215 PM CDT.
  NEAR CREIGHTON BY 225 PM CDT.
  NEAR URICH BY 230 PM CDT.

WINDS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THESE STORMS.

LVK
Special weather statement, Aug 13, 3:19 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
319 PM CDT SAT AUG 13 2005

MOZ038>040-045-046-132115-
COOPER-HOWARD-LAFAYETTE-PETTIS-SALINE-
319 PM CDT SAT AUG 13 2005

...SIGNIFICANT WEATHER ALERT FOR COOPER...HOWARD...NORTHEASTERN
LAFAYETTE...NORTHEASTERN PETTIS AND SALINE COUNTIES...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYVIEW TO 6 MILES
NORTHEAST OF SWEET SPRINGS TO SMITHTON...OR ALONG A LINE EXTENDING
FROM 22 MILES NORTH OF WARRENSBURG TO 10 MILES SOUTHWEST OF MARSHALL
TO 9 MILES EAST OF SEDALIA...MOVING NORTHEAST AT 35 MPH. THE LEADING
EDGE OF THE LINE OF STORMS CONTAINS WINDS BETWEEN 40 AND 50 MPH.

THESE STORMS WILL BE...
  NEAR ALMA BY 325 PM CDT.
  NEAR PLEASANT GREEN BY 330 PM CDT.
  NEAR DOVER BY 335 PM CDT.
  NEAR NELSON BY 340 PM CDT.
  NEAR WAVERLY BY 345 PM CDT.
  NEAR MALTA BEND BY 350 PM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LVK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

8.9 hours before the tornado, 243 km from the path. August 13, 2005.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 944 joules per kilogram, CIN -58, lifted condensation level 1289 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 129 square meters per square second, 0 to 6 km bulk shear 23 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-58 J/kg
Surface CAPE
713 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

3.1 hours after it, 243 km from the path. August 14, 2005.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1047 joules per kilogram, CIN -71, lifted condensation level 1464 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2005-08-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 54 square meters per square second, 0 to 6 km bulk shear 18 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-71 J/kg
Surface CAPE
1872 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The radar

The Pleasant Hill radar (KEAX), 131 km away, was scanning. The volume nearest the touchdown began at 20:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:50 UTCTSTM WND DMGCole CampBenton, MOTREES DOWN ON HIGHWAY 52 NEAR COLE CAMP. ESTIMATED 60+ MPH WINDS.
19:50 UTCTSTM WND DMGCole CampBenton, MOTREES DOWN ON HIGHWAY 52 NEAR COLE CAMP. ESTIMATED 60+ MPH WINDS.
20:35 UTCTSTM WND GST 602 Se VersaillesMorgan, MOESTIMATED 60 MPH WINDS
21:00 UTCTSTM WND DMGBoonvilleCooper, MOSOUTHWEST SIDE OF BOONVILLE - ROOF DAMAGE, TRAILER DAMAGE, TREE LIMBS DOWN
21:15 UTCTSTM WND DMGNew FranklinHoward, MOPOWER LINE SNAPPED
21:20 UTCTSTM WND DMGColumbiaBoone, MOSEVERAL LARGE TREES AND POWER LINES DOWNED OVER THE NORTHERN PART OF THE CITY OF COLUMBIA...SEVERAL ARE ALSO BLOCKING ROADS.
21:30 UTCTSTM WND DMG15 Ne New FranklinHoward, MOLARGE TREE LIMBS ON STATE ROUTE EE NEAR THE HOWARD/BOONE COUNTY LINE.
21:40 UTCTSTM WND DMGSturgeonBoone, MOTREES DOWNED

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of August 13, 2005

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 133:51 PM ESTF1Fulton, IN0.875$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.